The good, the bad, and the ugly

feetI’m sitting on my favourite bed, in my favourite room, writing to my favourite people! We’ve just got home from another visit to our oncologist. These are always anxious times and I tend to get fairly stressed around each visit. We were keen to learn about the results of my CT scan on Monday and to talk about what happens next. I’d been feeling more unwell than usual over the past week and we had a few questions to ask.

The good news is that the primary lung cancer has continued to reduce in size. This is a cause for rejoicing and I thank God for the positive benefits of the chemo. The shrinkage is unexpected, given that I’ve been on a maintenance chemo program and we were simply hoping to keep things in check. Six months ago the tumour was 26mm in diameter and it’s now shrunk to only 12mm. It makes me wonder if it can’t keep getting smaller until it vanishes altogether! However, the oncologist doesn’t see this happening and there are other factors involved. Seems bizarre to be held to ransom by something the size of a marble!

The bad news is that there is now clearer evidence of metastases. The cancer isn’t all in one place. Nothing new since the last scans, but evidence of the spread of cancer nonetheless. It would be so good if all the cancer was contained in the one tumour and all they needed to do was operate. Just cut it out! No more cancer! Clean bill of health! Sadly, this isn’t my story. Chemotherapy is designed to attack the cancer wherever it pops up, even in the places you can’t see, and thankfully it seems to have been doing it’s job pretty well.

This brings me to the ugly. Chemo has it’s side-effects and they can be pretty nasty. I’ve catalogued the various symptoms previously. Nausea, constipation, aching, skin rashes, lethargy, and so on, are all pretty standard. At least I’ve got my hair! But, I’ve begun to experience another effect that we need to take seriously… peripheral neuropathy. I get a burning sensation on the soles of my feet and palms of my hands, and it’s been getting worse in the last week or so. It’s a bit like pins and needles and makes my feet and hands feel tingly, hot and heavy. I walked into town the other day and had so much pain in my feet that I considered getting a taxi home. It’s been very concerning because walking is the easiest exercise for me to keep up.

While not a common side effect from my treatment, some patients do experience neuropathy in varying degrees. If ignored, it can leave severe and lasting damage. It’s resulted in some people becoming housebound or confined to a wheelchair.

Our oncologist is concerned by my symptoms and he’s recommended we cease the chemotherapy for a couple of cycles to see if the neuropathy improves. This will mean dropping Alimta, but continuing with the Avastin (which is not a chemo drug). I’m learning more and more that my treatment is a balancing act. You get wins in one area while accepting losses in another. I just want a lot more wins than losses! I’d love to keep charging on, bashing the cancer as hard as I can cope with, but it seems that I’ve found one of my limits already.

If you’re one who prays, then please speak to God about me over the next few weeks. We’d love the respite in chemo to clear up any symptoms of neuropathy AND we don’t want the cancer to grow or spread in this period. I hope this isn’t too much to ask for!

Thank you again for your support and for sharing this journey with us.

(first published in macarisms.com on 6/6/12)

Advertisements
This entry was posted in Journey with cancer. Bookmark the permalink.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s